Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

FDA: Tylenol linked to rare, dangerous skin condition

Posted in Safety Alerts

On August 1st, the FDA issued a safety alert for acetaminophen, the main ingredient in Tylenol and other painkillers, based on new data that has shown exposure to the drug can trigger several rare but dangerous skin reactions.

An excerpt from the FDA report:

“These skin reactions [associated with acetaminophen], known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.”[1] (emphasis added)

In May, 2012, a team of medical researchers from The Aga Khan University Hospital in Pakistan presented the case of a woman who suffered SJS and TEN concurrently while using acetaminophen.  Discussing their research, this woman’s doctors stated that “This case addresses the fact, that severe hypersensitivity reactions can occur with acetaminophen which can be potentially life threatening.”[2]  Sadly, these findings did not prompt FDA action.

The FDA believes that “It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.”[3] (emphasis added)

Because other similar drugs “also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels,” the FDA will now “require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.”[4]